Not that we follow Kim Kardashian’s every move, but this actually qualifies as news.
She posted a photo of herself on Instagram holding a bottle of morning sickness pills. “OMG,” she wrote, “have you heard about this?”
She said she was feeling “a lot better” and “so excited and happy with my results” after taking Diclegis, and urged other pregnant women to ask their doctors about it. She failed, however, to mention any of the potential risks or side effects, claiming instead that the drug has “been studied and there was no increased risk to the baby.”
This week, federal regulators announced that they sent a warning letter to the drug’s manufacturer about that obvious omission and ordered it to “immediately cease misbranding.”
Sign Up and Save
Get six months of free digital access to The Sacramento Bee
Good for the FDA.
Like every other institution, the Food and Drug Administration is trying to keep up with the brave new world of social media. Celebrities are pitching medicine and other products on Twitter, Facebook, YouTube and elsewhere. While the agency is working on new guidelines for these endorsements, the letter it fired off to Duchesnay Inc. serves as a warning shot.
Kardashian’s post included links to the drug’s safety information, but the FDA said that wasn’t enough. The post “misleadingly fails to provide material information about the consequences that may result from the use of the drug and suggests it is safer than has been demonstrated,” the letter said.
The company acknowledged it didn’t follow all the rules. The July 19 post – which was linked to her other social media accounts and her millions of followers – has been taken down.
In TV ads and warning labels, the long lists of horrifying side effects can make you wonder why anyone would take the drug, but consumers do deserve to know the full story.
The safety warning for Diclegis – the only FDA-approved drug to treat morning sickness – says that women who have asthma, glaucoma or ulcers should be cautious about using it, says that women who are breast-feeding shouldn’t take it and even says that children can die from overdoses of the drug.
The most common bad reaction to the pills that supposedly helped Kardashian? Extreme drowsiness – sort of like what happens when you watch her reality shows.